MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SYSTEM RED72 REPERFUSION CATHETER; NRY

PENUMBRA, INC. PENUMBRA SYSTEM RED72 REPERFUSION CATHETER; NRY
Catalog Number RED72KIT
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 06/25/2023
Type of Reportable Event Malfunction
Event or Problem Description
The patient was undergoing a thrombectomy procedure in the middle cerebral artery (mca) using a penumbra system red 72 reperfusion catheter (red72), a velocity delivery microcatheter (velocity), a non-penumbra guide sheath, a rotating hemostasis valve (rhv), and a microwire.During the procedure, the physician advanced the red72 and the velocity over the microwire and through the guide sheath to the target location.The physician then removed the velocity and the microwire and retracted the red72 for repositioning.While attempting to complete a first pass, the physician heard a sound and noticed that the red72 was fractured at the proximal location.It was reported that the hospital technologist may have overtightened the rhv prior to retracting the red72.The red72 and the rhv were removed and not used for the remainder of the procedure.The procedure was completed using a penumbra system red 68 reperfusion catheter (red68), the same velocity, the same guide sheath, another rhv, and the same microwire.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Evaluation of the returned red72 confirmed a fracture on the proximal end, and the proximal fractured segment was returned inside the rhv.If the device is retracted against resistance, damage such as a fracture may occur.Evaluation also revealed an ovalization proximal to the fracture.It was reported that the rhv may have been overtightened prior to retraction of the red72.This likely contributed to the ovalization and resistance during retraction.Further evaluation revealed kinks on the proximal end.This damage may have occurred during packaging for return to penumbra.Penumbra products are visually inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.

Brand Name
PENUMBRA SYSTEM RED72 REPERFUSION CATHETER
Common Device Name
NRY
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
Manufacturer Contact
veronica farris
one penumbra place
alameda, CA 94502
5107483200
MDR Report Key17410277
Report Number3005168196-2023-00352
Device Sequence Number7493284
Product Code NRY
UDI-Device Identifier00815948023932
UDI-Public815948023932
Combination Product (Y/N)N
Initial Reporter StateCA
Initial Reporter CountryUS
PMA/510(K) Number
K211654
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 07/27/2023
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date01/03/2026
Device Catalogue NumberRED72KIT
Device Lot NumberH00001805
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer07/11/2023
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 07/05/2023
Initial Report FDA Received Date07/27/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured01/04/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient Age69 YR
Patient SexFemale
Date Report Sent to FDA01/01/2005